Chinese medicinal plant disturbs heart rhythm

In Chinese medicine often used plant contains two heart-threatening substances

Dried Evodia preparation: This medicinal plant contains two heart-damaging ingredients. © marilyna / iStock
Read out

Medical experts warn: A medicinal plant often used in traditional Chinese medicine can cause severe cardiac arrhythmias - and in extreme cases even lead to sudden cardiac death. The reason: Two ingredients of the plant Evodia rutaecarpa inhibit potassium channels in the heart muscle, as the researchers have found. Take caution when taking teas and other herbal preparations with Evodia.

Plant medicine is generally considered beneficial, but harmless. Teas and medicinal herbs from the pharmacy of nature alleviate complaints in a gentle way and without side effects, many believe. But this assumption is deceptive. Because even medicinal plants can contain toxic and pathogenic ingredients. For example, aloe vera contains carcinogenic substances and the popular in Chinese medicine pipe flower can promote tumors.

Inhibitors of the heart muscle

Another drug with hidden risk has now been identified by Igor Baburin of the University of Vienna and his colleagues. For their study, they had studied the effect of extracts of the plant Evodia rutaecarpa. It is used in traditional Chinese medicine (TCM) for a variety of ailments, including headaches, gastrointestinal complaints, nausea and vomiting, menstrual disorders and mouth ulcers.

But now it turns out: This medicinal plant contains two ingredients that can cause severe cardiac arrhythmia. The natural products dehydroevodiamine (DHE) and hortiamin proved in the test as very potent inhibitors of potassium channels in the heart muscle, so-called HERG channels. "If HERG channels are blocked, the excitation processes in the heart muscle change, which can trigger severe arrhythmias - so-called torsade de pointes (TdP) - and fibrillation and can lead to sudden cardiac death, " explains Steffen Hering from the University of Vienna.

Typical ECG in a torsade de pointes cardiac arrhythmia © Panthro / gemeinfrei

Effect even in low concentration

Further investigations with dogs showed that the two natural substances cause oscillations of the membrane potential even at very low concentrations and can thus trigger cardiac arrhythmias. "The sudden cardiac death can then occur within ten minutes of the start of the TdP arrhythmia, " says Hering. "The triggering cardiac arrhythmia can only be detected with the help of an ECG and, of course, only if the patient still reaches the clinic alive." Display

Because TCM products are subject to less stringent controls than normal medicines and usually enter the market without approval, this could pose an unrecognized threat to patients. "There is a likelihood that these substances, for example, in a tea from Evodia fruit, " says Hering. "This would involve a considerable risk to patients."

Salary in teas still unclear

However, it is still unclear what the concentration of these potentially dangerous substances in teas and herb preparations is. "To what extent these substances enter a tea preparation is currently under investigation, " says Hering. "If DHE and hortiamin are detected, the safety of Evodia preparations should be reevaluated. We can not rely on the wealth of experience of TCM in Evodia. "

For the time being, the scientists therefore call for increased vigilance with regard to possible arrhythmogenic effects of Evodia preparations. Patients with heart disease should not take such cautionary medication. Anyone who uses products from this medicinal plant should have their doctor make an ECG to rule out possible rhythm disturbances. (Pharmacological Research, 2018; doi: 10.1016 / j.phrs.2018.02.024)

(University of Vienna, 03.05.2018 - NPO)